High Surf, Delaware Beaches
- When
- February 5, 7:00 AM EST to February 6, 7:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
High seas, onshore winds and rough surf pounded the Delaware coast during the weekend of February 5th and 6th. The combination damaged the Great Lakes Dredge and Dock Company's underwater sand-pumping pipeline at the south end of Dewey Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
High seas, onshore winds and rough surf pounded the Delaware coast during the weekend of February 5th and 6th. The combination damaged the Great Lakes Dredge and Dock Company's underwater sand-pumping pipeline at the south end of Dewey Beach. The persistent onshore flow was caused by a strong high pressure system that built into New England during the weekend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 3:37 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 337 AM EST SAT FEB 5 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... CLEAR SKIES FORECAST THROUGH TODAY AND TONIGHT AND INTO AT LEAST THE FIRST PART OF TOMORROW, WITH ONLY SOME CIRRUS FORECAST TO MOVE IN LATER SUNDAY AND SUNDAY NIGHT. REGARDING TEMPS, MODEL SOUNDINGS HAVE A RATHER STRONG INVERSION OVER US THROUGH THE SHORT TERM, IMPLYING THAT H8 TEMPS WILL BE AS WARM AS SFC TEMPS. IF THIS WERE TRUE, IT WOULD NECESSITATE BACKING OFF CONSIDERABLY ON MAX TEMPS TODAY AND TOMORROW. AS IT WAS, JUST MOVED TOWARD THE COOLER OF STAT GUIDANCE. THE CONT SNOW COVER OVER MOST OF THE FA WAS ALSO A FACTOR IN THAT DECISION. REGARDING NIGHTTIME MINS, WE HAVE PLAYED IT THAT AWAY FROM THE COAST THE WINDS WILL DIE OFF OVERNIGHT UNDER THE CLEAR SKIES TONIGHT AND THE SCT TO BKN HIGH CLOUDS TOMORROW NIGHT. AGAIN CONSIDERING THE SNOW COVER, AND ASSUMING IT WONT BE GONE WITHIN 48 HRS MOST PLACES, WE WENT ON THE LOW SIDE OF GUIDANCE BOTH NIGHTS. THE DECISION TO GO ON THE COOL SIDE OF GUIDANCE THROUGH THE SHORT TERM IS THE MOST UNCERTAIN PART OF THE SHORT TERM FORECAST. SOME REASONS FOR THIS: REGARDING MAXES TODAY, TEMPS TODAY DO NOT START OUT VERY COOL. REGARDING MINS TONIGHT, POSITION OF SFC HIGH MIGHT BE FAR ENOUGH TO THE WEST TO KEEP THE ATMOSPHERE FROM DECOUPLING COMPLETELY. REGARDING MAXES TOMORROW, THERE IS A BUILDING H5 RIDGE FORECAST RIGHT OVER US. REGARDING MINS TOMORROW NIGHT, CIRRUS MIGHT INHIBIT RAD COOLING SOMEWHAT AND WE MAY HAVE LOST SOME OF THE SNOW BY THEN. && .LONG TERM (SUNDAY THROUGH THURSDAY)... WE DID NOT MAKE MANY CHANGES TO THE LONG TERM FORECAST. WE NOTE THAT THE WESTERN ATLANTIC LOW AND ITS QUASI-STATIONARY ASPECT SHOULD NOT ENCOURAGE US TO SPEED UP THE NEXT SYSTEM APPROACHING SLOWLY FROM THE WEST. NEITHER SHOULD THE FACT THAT THE APPROACHING SYSTEM IS A CLOSED MID LEVEL LOW THAT IS FORECAST TO OPEN TODAY AND PINCH THE AFOREMENTIONED MID LEVEL RIDGE AXIS. WE TWEAKED A FEW TEMPS AND PCPN TYPES, BUT MAINTAINED THE GENERAL PICTURE. && .AVIATION... VFR CONDITIONS ARE FORECAST TO CONTINUE TODAY AND TONIGHT. NORTH WINDS WILL VEER SLIGHTLY TO NORTH-NORTHEAST BY TONIGHT, WITH A SLIGHT DIURNAL SPEED INCREASE BY LATE MORNING FOLLOWED BY A SLIGHT DROP BY DARK. ABE AND RDG MAY HAVE THE LIGHTEST WINDS, AS THEY WILL BE AWAY FROM THE COAST AND THE BETTER GRADIENT. && .MARINE... WAVEWATCH SEAS MATCH THE CURRENT OBSERVATIONS FROM BUOYS 44009 AND 44025, AND THE TREND IS FOR THEM TO STAY A BIT HIGHER THAN WHAT IS CURRENTLY FORECAST. WE ACCEPT THIS DUE TO THE STRONG EFFECTS OF THE WESTERN ATLANTIC LOW, AND STEP THE SEAS DOWN GRADUALLY THROUGH EARLY IN THE COMING WEEK. SO, A SMALL CRAFT ADVISORY FOR SEAS WILL CONTINUE WITH THIS PACKAGE. WE ALREADY ISSUED A SPECIAL WEATHER STATEMENT SPSPHI FOR THE POSSIBILITY OF MINOR TIDAL FLOODING EARLY TODAY, DUE TO THE APPROACHING NEW MOON AND THE EFFECTS OF THE OFFSHORE STORM. THIS ISSUE MAY INDEED WORSEN AS THE NEW WEEK UNFOLDS, AND LATER FORECASTERS WILL HAVE TO BE COGNIZANT OF THE NEED FOR MORE THAN A SPECIAL WEATHER STATEMENT, DEPENDING ON LATER STORM SURGE GUIDANCE. && .PHI WATCHES/WARNINGS/ADVISORIES... .PA...NONE. .NJ...NONE. .DE...NONE. .MD...NONE. .MARINE...SMALL CRAFT ADVISORY ANZ450>455. && SHORT TERM...NYY LONG TERM...ZEV AVIATION/MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EST SAT FEB 5 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-061100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 400 AM EST SAT FEB 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... GENERALLY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A RISK THAT SOME MODERATE TIDAL FLOODING WILL OCCUR DURING THE TUESDAY MORNING HIGH TIDE ALONG PORTIONS OF THE NEW JERSEY AND DELAWARE COASTLINES, ADJACENT BACK BAYS, RARITAN BAY, DELAWARE BAY AND THE TIDAL DELAWARE RIVER. THIS WOULD BE DUE TO A COMBINATION OF HIGH ASTRONOMICAL TIDES AND PERSISTENT EASTERLY SWELLS FROM A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER THE WESTERN ATLANTIC. AT PRESENT, THE RISK DOES NOT RISE TO A LEVEL THAT WARRANTS A COASTAL FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437756.